Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 1, NWS Topeka, KS

January 1, 20144 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Jan 1, 2014, 3:01 PM CST for 4 counties in Kansas. It took effect at Jan 2, 2014, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2014, 3:01 PM CST (21:01 UTC)
In effect from
Jan 2, 2014, 12:00 AM CST
Expired
Jan 2, 2014, 9:00 AM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WWUS43 KTOP 012101
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY CONTINUES THROUGH THIS EVENING...
...WIND CHILL ADVISORY FAR NORTHEAST TONIGHT THROUGH EARLY
THURSDAY...

KSZ011-012-024-020715-
/O.NEW.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/
/O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0300Z/
NEMAHA-BROWN-JACKSON-
INCLUDING THE CITY OF...HIAWATHA
301 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM
CST THIS EVENING. 

* TIMING...SNOW WILL CONTINUE THROUGH THE EVENING. THE PEAK
  INTENSITY THROUGH 7 PM...AND SHOULD COME TO AN END BY 9 PM.

* TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH
  ACCUMULATIONS...WITH A SOME AREAS RECEIVING AS MUCH AS 4 INCHES.

* WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER 
  THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. 

* WIND CHILL VALUES...WIND CHILL VALUES AROUND 16 DEGREES BELOW
  ZERO ARE EXPECTED.

* IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK
  ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR
  LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO
  EXPECTED...EVEN AFTER THE SNOW FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$

KSZ026-020715-
/O.NEW.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/
/O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/
JEFFERSON-
301 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL
MIDNIGHT CST TONIGHT. 

* TIMING...SNOW WILL CONTINUE...WITH A PEAK INTENSITY BETWEEN 4 AND
  9 PM...AND SHOULD COME TO AN END BY MIDNIGHT.

* TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH
  ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES.

* WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER 
  THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. 

* WIND CHILL VALUES...WIND CHILL VALUES AROUND 15 DEGREES BELOW
  ZERO ARE EXPECTED.

* IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK
  ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR
  LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED...EVEN
  AFTER THE SNOW FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$

KSZ008>010-020>023-034>036-020300-
/O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0300Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
301 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING. 

* TIMING...SNOW SHOULD COME TO AN END BY 9 PM. 

* TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH 
  ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 
  INCHES. 

* WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER 
  THE PEAK OF SNOWFALL INTENSITY....DECREASING AFTER 9 PM. 

* IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK 
  ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR 
  LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED...
   EVEN AFTER THE SNOW FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

KSZ037>040-054>056-058-059-020600-
/O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
301 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

* TIMING...SOUTH OF AN ABILENE TO MANHATTAN TO HOLTON LINE... SNOW
  WILL MOVE SOUTHEAST THROUGH THE EVENING...WITH A PEAK INTENSITY
  BETWEEN 4 AND 9 PM...AND SHOULD COME TO AN END BY MIDNIGHT.

* TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH
  ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES.

* WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER 
  THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. 

* IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK 
  ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR 
  LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED...
   EVEN AFTER THE SNOW FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
3 follow-up statements
854 
WWUS43 KTOP 020213
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY CONTINUES THROUGH THIS EVENING... ...
WIND CHILL ADVISORY FAR NORTHEAST TONIGHT THROUGH EARLY
THURSDAY...

KSZ011-012-024-021500-
/O.CAN.KTOP.WW.Y.0001.000000T0000Z-140102T0300Z/
/O.CON.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/
NEMAHA-BROWN-JACKSON-
INCLUDING THE CITY OF...HIAWATHA
813 PM CST WED JAN 1 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER
WEATHER ADVISORY. A WIND CHILL ADVISORY REMAINS IN EFFECT FROM
MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. 

SNOW IS COMING TO AN END ACROSS FAR NORTHEAST KANSAS THIS EVENING.
NORTH WINDS WILL CONTINUE TO GUST 20 TO 30 MPH THROUGH MIDNIGHT WHICH
MAY CAUSE DRIFTING SNOW OVER ROADWAYS. WINDS WILL DECREASE THROUGH
THE MORNING ALTHOUGH VERY COLD TEMPERATURES WILL BRING WIND CHILL
VALUES TO 16 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$

KSZ008>010-020>023-034>036-020315-
/O.CAN.KTOP.WW.Y.0001.000000T0000Z-140102T0300Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
813 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

SNOW IS COMING TO AN END ACROSS NORTH CENTRAL KANSAS THIS EVENING.
NORTH WINDS WILL CONTINUE TO GUST 20 TO 30 MPH THROUGH MIDNIGHT
WHICH MAY CAUSE DRIFTING SNOW OVER ROADWAYS. WINDS WILL DECREASE
THROUGH THE MORNING ALTHOUGH VERY COLD TEMPERATURES WILL BRING
WIND CHILL VALUES 8 TO 14 DEGREES BELOW ZERO..

$$

KSZ026-021500-
/O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/
/O.CON.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/
JEFFERSON-
813 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 AM CST THURSDAY. 

* TIMING...SNOW WILL CONTINUE...WITH A PEAK INTENSITY BETWEEN 4 
  AND 9 PM...AND SHOULD COME TO AN END BY MIDNIGHT. 

* TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH 
  ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES. 

* WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER 
  THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. 

* WIND CHILL VALUES...WIND CHILL VALUES AROUND 15 DEGREES BELOW 
  ZERO ARE EXPECTED. 

* IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK 
  ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR 
  LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED...
   EVEN AFTER THE SNOW FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$

KSZ037>040-054>056-058-059-020600-
/O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
813 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

* TIMING...SOUTH OF AN ABILENE TO MANHATTAN TO HOLTON LINE... 
  SNOW WILL MOVE SOUTHEAST THROUGH THE EVENING...WITH A PEAK 
  INTENSITY BETWEEN 4 AND 9 PM...AND SHOULD COME TO AN END BY 
  MIDNIGHT. 

* TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH 
  ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES. 

* WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER 
  THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. 

* IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK 
  ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR 
  LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED...
   EVEN AFTER THE SNOW FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
640 
WWUS43 KTOP 020458
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY CONTINUES THROUGH THIS EVENING... ...
WIND CHILL ADVISORY FAR NORTHEAST TONIGHT THROUGH EARLY
THURSDAY...

KSZ026-021500-
/O.CAN.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/
/O.CON.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/
JEFFERSON-
1058 PM CST WED JAN 1 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER
WEATHER ADVISORY. SNOW HAS COME TO AN END ACROSS EAST CENTRAL KANSAS.
A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY. 
WINDS WILL DECREASE THROUGH THE MORNING ALTHOUGH VERY COLD
TEMPERATURES WILL BRING WIND CHILL VALUES TO 16 DEGREES BELOW
ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$

KSZ037>040-054>056-058-059-020600-
/O.CAN.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
1058 PM CST WED JAN 1 2014

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER
WEATHER ADVISORY. SNOW HAS COME TO AN END ACROSS EAST CENTRAL KANSAS.

$$

KSZ011-012-024-021500-
/O.CON.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/
NEMAHA-BROWN-JACKSON-
INCLUDING THE CITY OF...HIAWATHA
1058 PM CST WED JAN 1 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY. 

SNOW HAS COME TO AN END ACROSS FAR NORTHEAST KANSAS. WINDS WILL
DECREASE THROUGH THE MORNING ALTHOUGH VERY COLD TEMPERATURES WILL
BRING WIND CHILL VALUES TO 16 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
178 
WWUS43 KTOP 021518
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
918 AM CST THU JAN 2 2014


KSZ011-012-024-026-021630-
/O.EXP.KTOP.WC.Y.0001.000000T0000Z-140102T1500Z/
NEMAHA-BROWN-JACKSON-JEFFERSON-
INCLUDING THE CITY OF...HIAWATHA
918 AM CST THU JAN 2 2014

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. WIND CHILL INDICES
HAVE NOW WARMED TO 10 TO 14 BELOW ZERO AND WILL CONTINUE TO WARM
ABOVE 10 BELOW ZERO THROUGH THE MORNING HOURS.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 11:27 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 1, 11:27 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1127 AM CST Wed Jan 1 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 250 AM CST WED JAN 1 2014

Short wave trough energy aloft was deepening as it moved across
western Nebraska this morning. Meanwhile...a sharp frontal boundary
was set up from west to east across the forecast area...roughly just
south of I-70 at 3 AM. Temps near the Nebraska border were in the
mid teens while temps in east central KS were in the mid 30s. This
front will continue to shift south through the day while the upper
trough is forecast to move through Kansas by this evening.

The latest model guidance is consistent in indicating a period of
strong pressure advection on the 1.5 PVU surface coinciding with a
broad area of frontogenesis and jet level speed divergence to
produce a band of moderate to strong ascent across the area. While
there is some dry air to overcome early on, the magnitude of the
forcing should be more than sufficient to quickly overcome the dry
air this afternoon. Deep saturation and lift through the dendritic
growth zone along with cooling temperatures through the column
should result in snow ratios initially around 11:1 or 12:1 with a
gradual increase toward 16:1 or so. Would expect to see some short
lived periods of moderate to heavy snow coincident with the stronger
frontogenesis band, and the real limiting factor with this snow
event is the speed at which the system is moving with an expected
duration of only around 6 hours. Generally expect total liquid
precip to be in the 0.1 to 0.25 range which would produce snow
totals of 1 to 3 inches. However, there are a few models that are
more aggressive with the forcing (NAM in particular), and produce an
area of up to 0.4 inches of liquid in northern Kansas. This is
currently an outlier and treated as such, although the current setup
would be potentially favorable for a band of fairly strong mid level
frontogenesis, and so the high model outliers are not treated as
totally impossible.

North winds are also expected to increase quite a bit today. It
appears that the boundary layer will be rather well mixed up to
between 1k and 2k feet. Winds at the top of the mixed layer will
likely be 30 kts or greater, so expect some surface wind gusts int
he 25 to 30 mph range. The fairly fluffy snow expected to fall for
at least the last half of the event would likely blow around a bit
with these kinds of winds, and would expect some reduced visibility
and minor drifting. A brief period of visibility of a quarter mile or
less during the period of peak snowfall intensity seems feasible.

.LONG TERM...(Thursday through Tuesday)
Issued at 250 AM CST WED JAN 1 2014

Upper trough exits eastward Thursday morning with gradual clearing
skies in its wake. Fresh snow cover combined with the surface
high in control to our east should allow for another chilly
afternoon with highs in the middle to upper teens. On Friday, the
upper trough continues to shift east along with the cold dome of
high pressure dipping southeast, allowing southerly flow to return
at the surface and warming temperatures. Despite the lee trough
inducing strong southwest winds and decent warmer air advecting
northward, snow cover will still have a cooling effect on highs.
Therefore I leaned slightly more conservative on the cool side in
the low to middle 30s.

Focus turns to the next upper shortwave trough entering the Pacific
northwest. As it digs southward, a cold front pushes through
northeast Kansas on Saturday. The colder air lags behind the wind
shift and should not have much effect on high temperatures with readings
in the 30s. A wide swath of light snow develops within the center of
the vort max as it passes southeast Saturday evening into Sunday.
This system still exhibits inconsistency between model guidance on
placement of the wave with the 00Z ECMWF being the most aggressive
with qpf amounts for the area. Regardless, qg forcing does not
appear to be particularly strong in the mid levels with perhaps light
snow accumulations possible. Highs Sunday will only fall to the
20s which is much warmer compared to the coldest air of the season
thus far on Monday. Models are consistent in a very strong and frigid
closed upper low diving south across the Great Lakes Region. 850 MB
temps are around -20C on Monday afternoon mixing down to the single
digits to perhaps the lower teens for high temperatures. Made slight
tweaks to lower these highs as well as Tuesday morning lows
generally around or just below 0 degrees Fahrenheit.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1127 AM CST WED JAN 1 2014

Conditions are still VFR at the start of the TAF period, although
this should be short lived. Cigs are expected to become MVFR after
19Z and then reduce to IFR VSBYs and perhaps cigs in the 20Z to
22Z time frame. Lowest vsbys are expected to be from near 22Z or
23Z til about 01 or 02Z when LIFR vsbys with most intense snowfall
is expected. The snow should clear out quickly after 04Z with VFR
conditions following shortly thereafter.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 9 PM CST this evening FOR
KSZ008>012-020>024-034>036.

WINTER WEATHER ADVISORY from 3 PM this afternoon to Midnight CST
tonight FOR KSZ026-037>040-054>056-058-059.

&&

SHORT TERM...Barjenbruch
LONG TERM...Bowen
AVIATION...53
Hazardous weather outlook, Jan 1, 3:08 AM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CST WED JAN 1 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-020915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
308 AM CST WED JAN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SNOW IS EXPECTED ACROSS THE AREA TODAY. ACCUMULATIONS
SHOULD RANGE FROM 1 TO 3 INCHES...WITH A FEW AREAS SEEING UP TO 4
INCHES. THE SNOW WILL BE ACCOMPANIED BY NORTH WINDS GUSTING 20 TO
30 MPH. THE WIND IN COMBINATION WITH PERIODS OF MODERATE TO HEAVY
SNOW MAY CAUSE BRIEF VISIBILITY RESTRICTIONS OF A QUARTER MILE OR
LESS DURING THE PEAK SNOWFALL INTENSITY...MAINLY FROM MID
AFTERNOON INTO MID EVENING. THE SNOW SHOULD COME TO AN END ACROSS
THE ENTIRE AREA BY MIDNIGHT...ALTHOUGH WINDS MAY CONTINUE TO CAUSE
MINOR BLOWING AND DRIFTING SNOW THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BITTERLY COLD WIND CHILLS BETWEEN NEGATIVE 10 AND NEGATIVE 20
DEGREES ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Jan 1, 2:33 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CST WED JAN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     SNOW             5 WSW WASHINGTON        39.78N 97.14W
01/01/2014  M2.6 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:57 AM CSTWinter Weather AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more20 hr

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.